Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Memphis, TN

August 25, 20195 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 25, 2019, 6:55 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2019, 6:55 PM CDT (23:55 UTC)
Expired
Aug 25, 2019, 10:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN

The radar

The Paducah radar (KPAH), 126 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:21 PM CDTFLASH FLOOD2 Nw Spring Creek, TNSTATE HIGHWAY 152 AND LAVINIA ROAD CLOSED DUE TO FLASH FLOODING.
Aug 25, 9:03 PM CDTFLASH FLOOD2 W Spring Creek, TNGEORGE ANDERSON ROAD FLOODED AND IMNPASSABLE.
Aug 25, 9:03 PM CDTFLASH FLOOD2 W Spring Creek, TNGEORGE ANDERSON ROAD FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WGUS54 KMEG 252355
FFWMEG
TNC005-017-053-077-113-260300-
/O.NEW.KMEG.FF.W.0045.190825T2355Z-190826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
655 PM CDT Sun Aug 25 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Henderson County in western Tennessee...
  Southeastern Gibson County in western Tennessee...
  Southwestern Benton County in western Tennessee...
  Carroll County in western Tennessee...
  Northeastern Madison County in western Tennessee...

* Until 1000 PM CDT.

* At 654 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Jackson, Milan, Huntingdon, Bruceton, Atwood, Vale, Parkers
  Crossroads, Carroll, Medina, Trezevant, Hollow Rock, Clarksburg,
  McLemoresville, Howley, Hickory Flat, Hillard, Dollar, Ledbetter,
  Gilmore and Leach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3613 8841 3612 8819 3584 8820 3566 8885
      3590 8879

$$
1 follow-up statement
593 
WGUS74 KMEG 260253
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
953 PM CDT Sun Aug 25 2019

TNC005-017-053-077-113-260302-
/O.EXP.KMEG.FF.W.0045.000000T0000Z-190826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson TN-Gibson TN-Benton TN-Carroll TN-Madison TN-
953 PM CDT Sun Aug 25 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HENDERSON...SOUTHEASTERN
GIBSON...SOUTHWESTERN BENTON...CARROLL AND NORTHEASTERN MADISON
COUNTIES WILL EXPIRE AT 1000 PM CDT...

The heavy rain has ended. Minor flooding may still be possible and 
an areal flood warning has been issued. Please continue to heed any 
remaining road closures.

LAT...LON 3613 8841 3612 8819 3584 8820 3566 8885
      3590 8879

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 5:57 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 25, 5:57 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
557 PM CDT Sun Aug 25 2019

.DISCUSSION... /issued 317 PM CDT Sun Aug 25 2019/

A fairly active radar will only likely become more active over
the next hour or two, then storms should begin to decrease in
coverage and intensity late this afternoon. Storms are moving a
bit faster than I expected to see earlier this morning, reducing
the threat of flooding across the area. Nevertheless with
Precipitable water values around 2 inches locally heavy rainfall
is possible and if multiple storms track across the same location
flooding is possible. 20-30 mph wind is also possible from
thunderstorms this afternoon. The threat of severe storms looks
minimal. Most high temperatures across the Midsouth should be in
the middle 80s, but much of the area should get some relief from
rain cooled air and or thunderstorms outflow, knocking
temperatures back down into the 70s.

A few showers may linger through the night with additional
redevelopment tomorrow as temperatures warm back into the middle
80s. It is very hard to predict coverage of storms this time of
year with the lack of any well defined surface boundaries, but at
this time it looks like coverage should be as significant as
today. Highs should be in the middle 80s once again.

Tuesday, a cold front is expected to approach from the North.
Numerous to widespread showers and thunderstorms are expected
ahead and along this feature. The threat of severe storms looks
minimal. It doesn't look significantly cooler Wednesday through
the remainder of the work week, but a drier airmass will move into
the region. Some dew points may drop into the upper 50s, but most
of us will be in the 60s. Highs will remain in the middle to
upper 80s. However, those lower dew points along with North wind
will make conditions feel cooler. A few showers may linger
Wednesday in North Mississippi, but Thursday and Friday look dry
as surface high pressure settles over the area with weak Northwest
flow aloft.

For the weekend, guidance is in poor agreement. The ECMWF is
wetter featuring a deeper trough over the region with the GFS
maintaining weak Northwest flow. Will feature slight chance pops
for now with near normal temperatures.

30

&&

.AVIATION...

00Z TAF Set

Convection has developed across much of the CWA. The only TAF
site that might escape being impacted this evening is KMEM. HRRR
shows convection eventually shifting to areas of West Tennessee
near the Tennessee River and Northeast Mississippi tomorrow. Will
continue with vicinity wording at KMKL and KTUP for much of the
TAF period. MVFR CIGS will spread over the entire Mid-South by
05-06Z. CIGS will be gradually lift through the day. Winds will
become light and variable this evening. Winds tomorrow will be
from the SSE at 5-10 KTS.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 25, 3:33 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
333 PM CDT Sun Aug 25 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-262245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
333 PM CDT Sun Aug 25 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Locally heavy rainfall will be possible across the Mid-South today
and tonight. This may result in minor flooding of urban and other
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong storms will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 25, 5:38 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
538 PM CDT Sun Aug 25 2019

MSZ009-014>016-252330-
Pontotoc MS-Union MS-Lee MS-Prentiss MS-
538 PM CDT Sun Aug 25 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Northeastern Pontotoc County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 538 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Tupelo, moving north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Pontotoc...eastern Union...Lee and
southwestern Prentiss Counties should monitor this storm closely.

LAT...LON 3417 8862 3416 8895 3460 8906 3460 8855
TIME...MOT...LOC 2238Z 191DEG 13KT 3430 8878

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:06 PM CDTAreal Flood AdvisoryMEGHardin, McNairy3 hr
Aug 25, 6:44 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Weakley3 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.